Alert archive / Kansas / Red Flag Warnings in 2017
Red Flag Warning 15, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Nov 20, 2017, 9:08 AM CST for 16 counties in Kansas. It took effect at Nov 20, 2017, 11:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 20, 2017, 9:08 AM CST (15:08 UTC)
- In effect from
- Nov 20, 2017, 11:00 AM CST
- Expired
- Nov 20, 2017, 4:59 PM CST
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
Counties Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harvey County, KS, Labette County, KS, Marion County, KS, Montgomery County, KS, Neosho County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 96 km from the middle of the area, began a volume at 15:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 3.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2607 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
826 WWUS83 KICT 201508 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 908 AM CST Mon Nov 20 2017 KSZ070>072-094>096-098>100-210000- /O.NEW.KICT.FW.W.0001.171120T1700Z-171121T0000Z/ Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- 908 AM CST Mon Nov 20 2017 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 070...071... 072...094...095...096...098...099 AND 100... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect until 6 PM CST this evening. * Extreme Grassland Fire Danger...Will impact southeast Kansas this afternoon. * Winds...South 25 to 30 mph with gusts up to 40 mph. * Relative Humidity...As low as 23 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
2 follow-up statements
911 WWUS83 KICT 201819 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 1219 PM CST Mon Nov 20 2017 KSZ052-053-068-069-083-092-093-210000- /O.EXA.KICT.FW.W.0001.000000T0000Z-171121T0000Z/ Marion-Chase-Harvey-Butler-Sedgwick-Sumner-Cowley- 1219 PM CST Mon Nov 20 2017 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 052...053... 068...069...083...092 AND 093... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect until 6 PM CST this evening. * Extreme Grassland Fire Danger...Will impact locations generally along and east of I-135 this afternoon. * Winds...Southwest 25 to 35 mph with gusts up to 40 mph. * Relative Humidity...As low as 21 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ070>072-094>096-098>100-210000- /O.CON.KICT.FW.W.0001.000000T0000Z-171121T0000Z/ Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- 1219 PM CST Mon Nov 20 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 070... 071...072...094...095...096...098...099 AND 100... * Extreme Grassland Fire Danger...Will impact locations generally along and east of I-135 this afternoon. * Winds...South 25 to 35 mph with gusts up to 40 mph. * Relative Humidity...As low as 21 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
501 WWUS83 KICT 202259 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 459 PM CST Mon Nov 20 2017 KSZ052-053-068>072-083-092>096-098>100-210000- /O.CAN.KICT.FW.W.0001.000000T0000Z-171121T0000Z/ Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 459 PM CST Mon Nov 20 2017 ...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 052...053...068...069...070...071... 072...083...092...093...094...095...096...098...099 AND 100... The National Weather Service in Wichita has cancelled the Red Flag Warning. Diminishing southwest winds will lead to the grassland fire danger decreasing for the the evening hours. A few gusts to 30 mph may still be possible until sunset, so outdoor burning is still strongly discouraged for the early evening hours. $$ Ketcham
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Nov 20, 5:41 AM CST, 3 hours 27 minutes earlier.
Area forecast discussion, Nov 20, 5:41 AM CST, 3 hours 27 minutes before
Area Forecast Discussion National Weather Service Wichita KS 541 AM CST Mon Nov 20 2017 .SHORT TERM...(Today through Wednesday night) Issued at 245 AM CST Mon Nov 20 2017 Tranquil weather conditions are anticipated across our forecast area as we look ahead at the busy travel week leading up to Thanksgiving day and the weekend following. Above normal temperatures will prevail again today and tonight before another cold front ushers in more seasonable air on Tuesday. Other than a transient period of mid clouds, quite weather conditions are anticipated with the frontal passage. A ridge of high pressure at the surface will sink southward across the region on Tue night and early Wed bringing much drier air and light winds with more seasonable temperatures for late Nov. Return flow is expected across central KS on Wed helping to drive temperatures to near 60 while much of eastern KS will see highs in the mid and upper 40s. .LONG TERM...(Thursday through Sunday) Issued at 245 AM CST Mon Nov 20 2017 Moderating temperatures are anticipated on Thu-Fri with dry weather conditions and highs in the 60s and 70s. Another cold front will arrive late Fri into early Sat bringing more seasonable air back into the area with highs in the 50s on Sun. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 541 AM CST Mon Nov 20 2017 VFR conditions are forecast at all sites throughout the period. Gusty southwest winds are expected during the daylight hours. A cold front will move through KRSL/KSLN and KGBD late in the period with a wind shift and possibly some some mid clouds. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 65 43 57 26 / 0 0 0 0 Hutchinson 67 41 55 23 / 0 0 0 0 Newton 64 42 53 23 / 0 0 0 0 ElDorado 64 43 56 25 / 0 0 0 0 Winfield-KWLD 65 42 58 26 / 0 0 0 0 Russell 70 40 53 24 / 0 0 0 0 Great Bend 70 40 54 24 / 0 0 0 0 Salina 67 40 53 23 / 0 0 0 0 McPherson 67 41 54 22 / 0 0 0 0 Coffeyville 64 42 60 26 / 0 0 0 0 Chanute 62 42 56 24 / 0 0 0 0 Iola 62 42 55 24 / 0 0 0 0 Parsons-KPPF 63 42 58 25 / 0 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MWM LONG TERM...MWM AVIATION...PJH
Hazardous weather outlook, Nov 20, 5:17 AM CST, 3 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 517 AM CST Mon Nov 20 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-211130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 517 AM CST Mon Nov 20 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight The grassland fire danger index will rise into the very high category across much of the area this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A very high grassland fire danger is expected across parts of south central Kansas and the Flint Hills on Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 20, 12:20 PM CST | Wind Advisory | ICT | Butler, Chase, Cowley, Elk, Greenwood, Harvey and 4 more | 5 hr |
Nearby
Red Flag Warnings in Kansas, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.